Alert archive / Michigan / Wind Advisories in 2020

Wind Advisory 3, NWS Marquette, MI

April 20, 2020Alger County, Luce County, Schoolcraft County, Michigan

NWS Marquette, MI issued this wind advisory at Apr 20, 2020, 3:40 PM EDT for Alger County, Luce County, Schoolcraft County, Michigan. It took effect at Apr 21, 2020, 2:00 AM EDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2020, 3:40 PM EDT (19:40 UTC)
In effect from
Apr 21, 2020, 2:00 AM EDT
Expired
Apr 21, 2020, 4:26 AM EDT
In force
2 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Luce County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 116 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2119 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WWUS73 KMQT 201940
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
340 PM EDT Mon Apr 20 2020

MIZ006-007-085-210930-
/O.NEW.KMQT.WI.Y.0003.200421T0600Z-200421T1600Z/
Alger-Luce-Northern Schoolcraft-
Including the cities of Grand Marais, Munising, Newberry, 
and Seney
340 PM EDT Mon Apr 20 2020

...WIND ADVISORY IN EFFECT FROM 2 AM TO NOON EDT TUESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Alger, Luce and Northern Schoolcraft Counties.

* WHEN...From 2 AM to noon EDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and sporadic power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mqt
1 follow-up statement
087 
WWUS73 KMQT 210826
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
426 AM EDT Tue Apr 21 2020

MIZ006-007-085-211800-
/O.CAN.KMQT.WI.Y.0003.000000T0000Z-200421T1600Z/
/O.NEW.KMQT.WI.Y.0004.200421T1600Z-200421T1800Z/
Alger-Luce-Northern Schoolcraft-
Including the cities of Grand Marais, Munising, Newberry, 
and Seney
426 AM EDT Tue Apr 21 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 2 PM EDT THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts to around 45 mph
  expected. The strongest winds will occur in open areas near Lake
  Superior.

* WHERE...Alger, Luce and Northern Schoolcraft Counties.

* WHEN...From noon today to 2 PM EDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Scattered snow showers will also cause
  sharply reduced visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ001-211600-
/O.NEW.KMQT.WI.Y.0004.200421T0826Z-200421T1600Z/
Keweenaw-
Including the city of Copper Harbor
426 AM EDT Tue Apr 21 2020

...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...North winds 20 to 30 mph with gusts to around 45 mph.

* WHERE...Keweenaw County.

* WHEN...Until noon EDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mqt

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Apr 20, 1:44 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 20, 1:44 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
144 PM EDT Mon Apr 20 2020

.SHORT TERM...(Today and tonight)
Issued at 536 AM EDT MON APR 20 2020

Water vapor imagery and N America upper air analysis show a deep
trof across much of the e half of Canada. Southern portion of this
trof extends into the eastern U.S. A vigorous shortwave has dropped
se into northern Ontario during the night, and it is supporting a
988mb sfc low just n of Pickle Lake, Ontario. WAA/isentropic ascent
in response to the shortwave is now spreading into Upper MI. Where
this forcing is maximized, a mid-cloud deck is thickening with radar
returns noted across western Lake Superior and far western Upper MI.
Have not seen any obs report any pcpn underneath the 7000-9000ft
cloud bases yet. Winds are on the increase as pres falls move into
the Upper Lakes with max pres falls of 6mb/3hr now at a position
just n of Lake Superior. High obs platforms on Lake Superior are
showing gale force wind gusts in the last few hrs.

Narrow band of vigorous waa/isentropic ascent as viewed on the 285k
sfc will quickly shift e across the area in the next few hrs ahead
of first cold front. Whether this ascent becomes sufficient to
generate enough pcpn aloft to overcome very dry low-levels is
uncertain. Opted to only include schc/low chc pops for -shrasn
across nw Upper MI and then e of Munising where there is a better
chc of eroding low-level dry air. Heading thru this aftn/early
evening, prominent left exit of upper jet and its accompanying
shortwave, now dropping toward southern Manitoba, will shift se,
leading to fairly strong deep layer forcing. Increasing w-e oriented
low-mid level fgen is also noted into Upper MI, which will likely
aid development of generally w-e oriented shower bands this aftn
with one band developing along secondary cold front dropping thru
the fcst area later aftn. Highest pops will be painted roughly
across the s half of Upper MI where diurnal heating and better
forcing coincide, leading to best chc of shra development. A little
instability is noted, probably not enough for thunder, but did leave
schc mention across the far s central where this limited instability
is greatest. Deep mixing will lead to gusty winds to 20-30mph today,
perhaps to 35-40mph over the Keweenaw.

Showers will quickly exit this evening with secondary cold front
departure. Strong caa will then drop 850mb temps down to -15C across
Lake Superior by late tonight, supporting LES development. Fcst
soundings show relatively moist air extending upwards to 10kft
across the e half of Lake Superior, but low levels show a well-mixed
boundary layer, typical for this time of year which is a negative
for LES. Nonetheless, overlake instability, cyclonic flow and
adequate moisture should support development of sct to perhaps nmrs
-shsn off the lake overnight into the e half of the fcst area under
nnw low-level flow. Localized snow accumulations around an inch will
be possible. With drier air the w and a shorter fetch, will be
difficult to get LES going. Well inland where orographic lift is
maximized, might be able to squeeze out some flurries of a few
-shsn. Winds will be on the increase across Lake Superior and onto
the adjacent land as instability increases tonight. Wind gusts to 40-
45mph are expected along the lake e of Marquette and also across the
Keweenaw by late in the night.

.LONG TERM...(Tuesday through Sunday)
Issued at 442 AM EDT MON APR 20 2020

A vigorous trough overhead will dig southeast of the region,
allowing unseasonable, sharply colder air to drop across the Upper
Great Lakes throughout Tuesday. With 850mb temperatures progged to
drop to around -12 to -15C under northwest flow, expect lake-effect
snow showers to persist across eastern parts of Upper Michigan.
While forecast soundings show lift through the DGZ, expect dendrites
to be shredded by the strong winds spanning the convective layer.
Thus, not expecting much more than an inch or so of accumulations
throughout Tuesday.

Speaking of winds, BUFKIT momentum transport values continue to show
the potential for impressive mixing at the top of the boundary layer
across the Keweenaw, parts of central and all of eastern Upper
Michigan. Thus, have boosted winds over the land quite a bit for
Tuesday given 1) the magnitude of cold air advection, 2) pressure
rises overspreading the region, 3) precipitation falling through an
increasingly drying low-level air, and 4) winds through the depth of
the convective layer showing 40-45kt. Right now forecasting
sustained northwest winds of 15 to 25 mph, with gusts of 35 to 45
mph. Winds will be strongest throughout the day across the the east,
especially near Lake Superior. These strong onshore winds will cause
concerns for Lakeshore Flooding and significant shoreline/beach
erosion, especially east of Marquette over to Whitefish Point. Have
issued lakeshore flood products to highlight this threat as waves
starts to ramp up late tonight/early Tuesday morning. Across western
Upper Michigan, winds will be less robust with significantly drier
air moving in. Thus, RHs will fall into the 25-30% range. While the
colder, brisk conditions on Tuesday will be less than pleasant,
these colder temperatures will help keep fire danger down. Late
Tuesday, winds will relax across the area as high pressure starts to
push in from the west.

Tuesday night, as ridging slides west to east across the area,
expect another cold night. Developing return flow and a
strengthening area of Fgen will bring back precipitation chances
overnight and into the first half of Wednesday. Latest model
guidance has trended a bit further south and west with this zone of
better lift, so PoPs across the north-central may be overdone a bit.
Right now precipitation looks to remain mostly all snow, but if
deeper clouds ice cuts out and/or the warm nose lifts a bit further
north we could run into a wintry mix of snow, sleet, freezing rain
across the west and south.

Wednesday night through Thursday, flow aloft deamplifies and
becomes zonal. This zone flow will favor warmer air gradually
lifting back north as the above mentioned baroclinic zone becomes
washed out. Predominately easterly flow during this time period will
keep temperatures locally cooler for locations downwind of the Great
Lakes. By late week, widespread 40s, with a few pockets of 50s
across the south half of Upper Michigan are expected. An embedded
shortwave will dig south across the Upper Great Lakes, bringing back
chance for precipitation for Friday. Models aren't in good agreement
with the strength and timing of this wave, but right now any
precipitation looks to remain light, if it does in fact materialize.

For the upcoming weekend, it does look like we will get into some
weak cold air advection. The magnitude of this colder air remains
uncertain as medium-range guidance varies significantly on the
strength of the 850mb low off to our southeast, as the above
mentioned shortwave digs over the southern and eastern Great Lakes
and strengthens.
&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 141 PM EDT MON APR 20 2020

Otherwise, VFR conditions are likely to continue today at
KIWD/KCMX/KSAW. However, there will be sct -shra developing across
the area this aftn which may affect KIWD/KSAW. Should any of the
shra impact either terminal, conditions could fall to MVFR for a
time. Late tonight, colder air flowing across Lake Superior will
lead to stratocu developing with cloud bases around 3000ft. Some
-shsn/flurries may occur at KSAW overnight. Winds will be gusty to
 20-30kt at all terminals for much of this fcst period. Late
 tonight, gusts may increase to around 35kt at KCMX and 30+ kts at
 KSAW.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 536 AM EDT MON APR 20 2020

Ahead of a cold front sweeping across Lake Superior today, s to sw
winds will gust to 35-40kt gales this morning across the central and
eastern portion of the lake. While winds will then subside a bit
during the aftn due to the stability of the colder marine layer,
winds will ramp up tonight as much colder air flows into the Upper
Lakes. Expect NNW gales of 40-45kt to develop across the e half of
Lake Superior tonight, continuing into Tue. Some freezing spray is
likely as well given the combination of these strong winds and
unusually cold air for this time of year, but it's not expected to
reach warning criteria. Winds will then diminish to under 20kt from
w to e Tue aftn and night as a high pres ridge arrives. Winds will
then remain mostly under 20kt Wed-Fri.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Lakeshore Flood Warning from 3 AM to 11 PM EDT Tuesday for
     MIZ006-007.

  Lakeshore Flood Advisory from 2 AM to 3 PM EDT Tuesday for
     MIZ001.

  Lakeshore Flood Advisory from 3 AM to 8 PM EDT Tuesday for
     MIZ005.

Lake Superior...
  Gale Warning until 8 PM EDT Tuesday for LSZ249>251-266-267.

  Gale Warning until 2 PM EDT Tuesday for LSZ244-245-264-265.

  Gale Warning from 2 AM to 2 PM EDT Tuesday for LSZ248.

Lake Michigan...
  Gale Warning from 2 AM to 2 PM EDT Tuesday for LMZ221-248-250.

&&

SHORT TERM...Rolfson
LONG TERM...Ritzman
AVIATION...Voss
MARINE...Rolfson
Hazardous weather outlook, Apr 20, 5:19 AM EDT, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
519 AM EDT Mon Apr 20 2020

MIZ001>007-009>014-084-085-210930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
519 AM EDT Mon Apr 20 2020 /419 AM CDT Mon Apr 20 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

There is a slight chance for a thunderstorm over Menominee County
this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Northwest winds will gust to 45 mph on Tuesday, mainly across the
Keweenaw and eastern Upper Michigan, especially along the Lake
Superior shoreline.

Minor lakeshore flooding is possible across the western and
northern shoreline of the Keweenaw Peninsula, and the Marquette
County shoreline Tuesday morning into Tuesday afternoon.
Significant beach erosion and lakeshore flooding is expected east
of Marquette, mainly between Shot Point and Whitefish Point,
Tuesday morning into Tuesday evening. See the latest Lakeshore
Hazard Message for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-210930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
519 AM EDT Mon Apr 20 2020 /419 AM CDT Mon Apr 20 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

South to west gales of 35 knots are expected today. Northwest
gales of 35 to 40 knots are expected tonight, mainly across north
central and eastern Lake Superior. See the latest Marine Weather
Message and Open Lake Forecast for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Northwest gales to 45 knots are expected across eastern Lake
Superior early Tuesday morning through mid-day, diminishing to
northwest gales of 40 knots Tuesday afternoon. Some freezing
spray is also likely on Tuesday. See the latest Marine Weather
Message and Open Lake Forecast for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-210930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
519 AM EDT Mon Apr 20 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Northwest gales of 35 to 40 knots are possible late Monday night
into Tuesday afternoon. See the latest Marine Weather Message and
Nearshore Marine Forecast for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Ritzman

In the hours before

Local storm report, Apr 20, 2:24 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
224 PM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     NON-TSTM WND GST HOUGHTON CO AIRPORT     47.17N 88.48W
04/20/2020  M40 MPH          HOUGHTON           MI   ASOS

            ASOS STATION KCMX HOUGHTON CO. AIRPORT.

&&

RJC
Local storm report, Apr 20, 2:29 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
229 PM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     NON-TSTM WND GST PASSAGE ISLAND          48.22N 88.37W
04/20/2020  M43 MPH          LSZ264             MI   MESONET

            MESONET STATION PILM4, PASSAGE ISLAND, 53
            NNW EAGLE HARBOR.

&&

RJC
Local storm report, Apr 20, 3:07 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
307 PM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND GST PASSAGE ISLAND          48.22N 88.37W
04/20/2020  M44 MPH          LSZ264             MI   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM PASSAGE ISLAND. MESONET STATION PILM4,
            PASSAGE ISLAND, 53 NNW EAGLE HARBOR.

&&

RJC
Local storm report, Apr 20, 3:09 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
309 PM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     NON-TSTM WND GST STANNARD ROCK           47.18N 87.22W
04/20/2020  M47 MPH          LSZ266             MI   MESONET

            PEAK WIND GUST FROM SOUTHERLY WIND PORTION
            OF GALE EVENT. MESONET STATION STDM4,
            STANNARD ROCK, 27 ESE KEWEENAW POINT.

&&

RJC
Local storm report, Apr 20, 3:17 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
317 PM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 AM     NON-TSTM WND GST ROCK OF AGES            47.87N 89.31W
04/20/2020  M44 MPH          LSZ263             MI   MESONET

            PEAK WIND GUST FROM SOUTHERLY WIND PORTION
            OF GALE EVENT. MESONET STATION ROAM4, ROCK
            OF AGES.

&&

RJC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 4:21 AM EDTLakeshore Flood WarningMQTAlger, Luce43 hr
Apr 20, 4:21 AM EDTLakeshore Flood AdvisoryMQTKeweenaw, Marquette40 hr

Nearby

Wind Advisories in Michigan, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.